Indiana, 2018

Lake-Effect Snow and Winter Weather in Indiana, January 3 to 6, 2018

January 3 to 6, 2018 · NWS IWX · 4 events in 4 counties and zones

A long duration lake effect snow event created difficult travel conditions January 3rd through January 6th. Three day snowfall totals ranged between 1 and 2 feet across portions of La Porte and Saint Joseph counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A long duration lake effect snow event created difficult travel conditions January 3rd through January 6th. Three day snowfall totals ranged between 1 and 2 feet across portions of La Porte and Saint Joseph counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 3, 12:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 3, 12:54 PM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
2454 PM EST Wed Jan 3 2018

.SYNOPSIS...
Issued at 244 PM EST Tue Jan 2 2018

Lake effect snow showers will rapidly intensify this afternoon and
evening  as a fresh surge of arctic air and an upper level
disturbance move across the area. The snow showers will persist into
Saturday and bring several inches of snow to the areas inland of
Lake Michigan.

&&

.SHORT TERM...(Tonight through Friday)
Issued at 244 PM EST Wed Jan 3 2018

Sw trough aloft crossing the lakes this aftn yielding a swatch of
light snow along and ahead of frontal wind shift. Post frontal cold
advection already spreading quickly into sw MI/nw IN and denoted in
rapid cellular convective development off the lake. Earlier
enhancement from sw trough exiting but already several 3-4" inch
snow reports from Berrien county. In addition banding already
observed farther north toward Muskegon with heavy snow showers noted
on the wrn MI shoreline.

12Z highres model suite similar in scope to prior 06/00Z cycles
albeit with typical details differences. Lake aggregate low level
thermal trough in the process of rapidly deepening attm and lake
based moisture flux along with steadily intensifying vertical motion
plume will lead to an intense single band this evening setting up
from Berrien south into Marshall overnight. Deep n/nwrly fetch is
augmented with lake Superior moisture tap and in contrast to
yesterday expect heavy snowfall rates of 2"/hr will develop toward
midnight versus Thu morning as evident in upticking qpf fields. Thus
it seems prudent with this fcst cycle to upgrade Berrien-Cass south
through Laporte-St. Joe to a warning. Otherwise inland reach remains
perplexing as srn extension of primary band will be wavy/transient
yet still bring 1"/hr snow rates into nrn Marshall Thu
morning/Kosciusko Thu aftn and likely ewd into Lagrange/Noble Thu
night. Will add Marshall at this point to the advisory but defer the
rest with as yet too much uncertainty exists on primary band
placement/duration.

&&

.LONG TERM...(Friday night through Wednesday)
Issued at 244 PM EST Wed Jan 3 2018

Secondary sw will round through base of deep east Canada rooted
upper trough Fri night. This will allow for some resurgence in more
multi-cellular lake banding Fri aftn especially considering nearly
full axis lake Michigan nrly flow. Blended pops both Fri night/Sat
morning woefully underdone and more aligned with SREF based
guidance based on decent model based consensus of primary band
redevelopment. Will pass on extending headlines for Fri night in
lieu of later model guidance but certainly additional heavy snow
possible.

Thereafter ern trough briefly relaxes as strong pacific sw breaks
down wrn ridge... amplifying through the TN valley late Sunday. Like
yesterday prefer more subdued look across the OH valley given
progressive/open trough aloft and lackluster sfc development. Strong
Gomex influx ahead of this wave will curtail nwd reach of better
moisture transport as well as limit low level warm nose extent. Thus
again it would appear a snow event of several inches for most.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1225 PM EST Wed Jan 3 2018

Light snow will continue to provide restrictions this afternoon,
especially at KSBN due to some lake enhancement, as an arctic cold
front swings through. Deep/cold northerly flow down Lake MI in its
wake will allow a rather vigorous lake effect plume to settle into
KSBN later this evening into Thursday. Periods of mod-hvy snow
with sig vis restrictions can be expected at times. Little impact
is expected tonight into tomorrow morning at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning until 7 AM EST /6 AM CST/ Friday for
     INZ003-004.

     Winter Weather Advisory until 7 AM EST Friday for INZ005.

     Winter Weather Advisory from 1 AM to 7 PM EST Thursday for
     INZ014.

MI...Winter Storm Warning until 7 PM EST Friday for MIZ077-078.

OH...NONE.
LM...Small Craft Advisory until 7 AM EST Friday for LMZ043-046.

&&

SYNOPSIS...Skipper/T
SHORT TERM...T
LONG TERM...T
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 3, 5:59 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
559 AM EST Wed Jan 3 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-041100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
559 AM EST Wed Jan 3 2018 /459 AM CST Wed Jan 3 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Lake effect snow showers will develop today and intensify. Very cold
temperatures are expected this morning. For more information, please
see the Winter Weather Messages from this office.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lake effect snow will develop Wednesday and persist through Friday.
Please see the latest Winter Weather Message from this office for
additional details.

Bitterly cold temperatures are expected later this week with air
temperatures falling below zero Thursday night and Friday night.

System snow is forecast Sunday and Monday. Snow accumulations are
likely. There is a good chance for travel issues early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-041100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
559 AM EST Wed Jan 3 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous for small craft will continue through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft are likely at times through the
rest of this week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jan 3, 2:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
229 PM EST WED JAN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             1 S SAINT JOSEPH        42.09N 86.49W
01/03/2018  M4.5 INCH        BERRIEN            MI   PUBLIC

            NEW SNOW SINCE 6:00 AM EST.

&&
Local storm report, Jan 3, 3:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EST WED JAN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     SNOW             NILES                   41.84N 86.25W
01/03/2018  M6.0 INCH        BERRIEN            MI   PUBLIC

            NEW SNOW SINCE 7AM.

&&

GH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow, 2 winter weather. Local standard time, as filed.

Lake-Effect Snow, St. Joseph

When
January 3, 4:00 PM EST to January 6, 1:00 PM EST
Where
St. Joseph forecast zone
Reported by
Official NWS Observations

Periods of heavy lake effect snow developed late January 3rd and persisted through the morning hours of January 6th. The heaviest snow accumulations fell across northwest Saint Joseph County where amounts neared 1 foot. There was a report of 11.4 inches in South Bend. Lesser amounts and impacts were experienced across the eastern half of the county. Visibilities reduced to less than a quarter of a mile at times, and snow covered roads, created difficult travel and numerous accidents across the region. There were also road closures reported in Saint Joseph County.

Winter Weather, Marshall

When
January 3, 11:00 PM EST to January 5, 10:00 PM EST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.325, -86.262 (the zone’s center; the record gives no point)

Periods of lake effect snow developed late January 3rd and persisted through January 5th. The heaviest snow accumulations fell along and north of US 30, where total snow accumulations generally ranged between 4 and 8 inches. An observer in Plymouth reported a 3 day storm total of 7.9 inches. Reduced visibilities and snow covered roads with more intense snow showers created difficult travel and accidents across the county.

Winter Weather, Starke

When
January 3, 11:00 PM EST to January 5, 10:00 PM EST
Where
Starke forecast zone
Reported by
Broadcast Media
Coordinates
41.281, -86.648 (the zone’s center; the record gives no point)

Periods of lake effect snow developed late January 3rd and persisted through January 5th. The heaviest snow accumulations fell across far northeast Starke County, where total snow accumulations generally ranged between 4 and 8 inches. Reduced visibilities and snow covered roads with more intense snow showers created difficult travel and accidents across the county.

Lake-Effect Snow, La Porte

When
January 3, 11:00 PM CST to January 6, 1:00 PM CST
Where
La Porte forecast zone
Reported by
CoCoRaHS

Periods of heavy lake effect snow developed late January 3rd and persisted through the morning hours of January 6th. The heaviest snow accumulations fell across northern and eastern portions of La Porte County, with totals generally between 10 and 25 inches. There was a report of 25.1 inches of total snow accumulation 1 mile southwest La Porte. Visibilities reduced to less than a quarter of a mile at times, and snow covered roads, created difficult travel and numerous accidents across the region. There were also road closures reported in La Porte County.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726406, 726407, 726408, 726405.